Alert archive / Georgia / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 33, NWS Tallahassee, FL

April 3, 2002Decatur County, Georgia; Gadsden County, Florida

NWS Tallahassee, FL issued this severe thunderstorm warning at Apr 3, 2002, 5:56 PM EST for Decatur County, Georgia; Gadsden County, Florida. It was in force for 2 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 3, 2002, 5:56 PM EST (22:56 UTC)
Expired
Apr 3, 2002, 8:15 PM EST
In force
2 hr
Issued by
NWS Tallahassee, FL
Area
Counties, with a storm outline in the text

Counties Gadsden County, FL, Decatur County, GA

What was reported inside it

TimeReportWhereRemark
Apr 3, 8:02 PM ESTHail 1.75Camilla, GAGolfball size hail damaged several vehicles and homes. The hail destroyed several strawberry and peach crops, and damaged watermelon, cantaloupe and tomato crops on a farm located off U.S. Highway 19/300. Reported by the Mitchell County Sheriff.
Apr 3, 8:02 PM ESTThunderstorm WindCamilla, GAAn irrigation system was overturned off State Highway 37. Reported by the Albany Herald.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 10.9 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2002-04-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1484 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2002-04-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1484 J/kg
Mixed-layer CIN
-48 J/kg
Mixed-layer LCL
717 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
29 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KTAE 032256
SVRTLH
FLC039-GAC087-032330-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
555 PM EST WED APR 3 2002

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GADSDEN COUNTY IN FLORIDA
  SOUTHERN DECATUR COUNTY IN GEORGIA

* UNTIL 630 PM EST...

* AT 555 PM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH LARGE HAIL AND DAMAGING WINDS 2 MILES
  SOUTH OF MT PLEASANT...OR ABOUT 20 MILES SOUTH OF BAINBRIDGE...
  MOVING NORTHEAST AT 20 MPH. THIS STORM HAS PRODUCED HALF INCH HAIL.

* SOME LOCATIONS NEAR THE PATH OF THE STORM THROUGH 630 PM EST...
  GRETNA...MT PLEASANT...
  HANNATOWN...QUINCY...
  QUINCY AIRPORT...SANTA CLARA...
  LITTMAN...
 
THE MAIN THREAT FROM THIS STORM IS LARGE HAIL AND DAMAGING WINDS. 

INTENSE LIGHTNING IS OCCURRING WITH THIS STORM. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID
USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY
ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES.


LAT...LON 3075 8476 3047 8477 3048 8447 3084 8440

.END

7-TREXLER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 3, 3:00 PM EST, 2 hours 56 minutes earlier.

Area forecast discussion, Apr 3, 3:00 PM EST, 2 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
300 PM EST WED APR 3 2002

FORECAST CHALLENGE -- TIMING THE END OF ONGOING PRECIPITATION.

--SYNOPSIS--
WATER VAPOR IMAGES SHOW A VORT MAX MOVING E ACROSS THE N-CENTRAL
GULF AND SPARKING A CONVECTIVE COMPLEX AHEAD OF IT. 19Z MSAS
OBJECTIVE ANALYSIS SHOWS COLD FRONT JUST NW OF OUR CWFA. VISIBLE
IMAGES SHOW THIS FRONT WELL...WITH A SHARP TRANSITION FROM TOWERING
CUMULUS TO STRATOCUMULUS. POST FRONTAL LOW CLOUDS CONTINUE TO
ERODE...BUT ARE STILL FAIRLY EXTENSIVE.

--FORECAST--
TONIGHT - EXPECT SEVERE THREAT TO END SHORTLY AFTER SUNSET WITH LOSS
OF INSOLATION. IT APPEARS THE BEST UPPER FORCING WILL PASS OVER OUR
COASTAL WATERS. THE 03/12Z MESOETA GENERATES PRECIPITATION ALONG THE
ACTUAL COLD FRONT THIS EVENING...SO WILL CARRY LEFTOVER POPS TONIGHT
FOR MOST OF OUR ZONES. FRONT SHOULD BE OVER OUR FAR SERN CWFA BY 12Z
THURSDAY.

THURSDAY - DUE TO PROXIMITY OF FRONT...WILL CONTINUE MORNING POPS
FOR OUR FAR SE ZONES. MODEL TIME HEIGHT SECTIONS SHOW HIGH BOUNDARY
LAYER RH VALUES LINGERING WELL BEHIND THE FRONT. EXTENSIVE POST
FRONTAL LOW CLOUDS CURRENTLY SEEN ON VISIBLE SATELLITE IMAGERY
SUGGESTS WE COULD STAY MOSTLY CLOUDY DURING THE EARLY PART OF THE
DAY.

THURSDAY NIGHT - MESOETA SUGGESTS FRONT MAY BRIEFLY STALL OVER NRN
FL BEFORE GETTING PUSHED S. THIS WOULD RESULT IN A DIFFERENT WIND
FORECAST FOR OUR SE ZONES IF TRUE. WILL GO WITH MILDER TEMPERATURES
FOR THE SERN ZONES.

FRIDAY - SHOULD BE MUCH DRIER WITH CONTINUED OFFSHORE FLOW AS THE
SURFACE HIGH N OF THE CWFA MOVES E.

FIRE WEATHER - NO HIGHLIGHTS.

MARINE - NO HIGHLIGHTS. STILL EXPECT POST FRONTAL WINDS TO BE JUST
BELOW EXERCISE CAUTION LEVELS OVERNIGHT. THE NEXT PROSPECT FOR BRISK
WINDS WILL BE MONDAY AHEAD OF THE NEXT FRONT.

EXTENDED (SATURDAY THROUGH WEDNESDAY) - AFTER SURFACE HIGH MOVES E
TO THE ATLANTIC COAST BY SUNDAY...BRISK RETURN FLOW SHOULD BRING A
RETURN OF LOW CLOUDS AND POSSIBLY FOG TO OUR WRN ZONES BY MONDAY
MORNING. THE 03/00Z MRF IS CONSISTENT WITH ITS PREVIOUS RUN WITH
RESPECT TO TIMING THE FRONTAL PASSAGE LATE MONDAY THROUGH TUESDAY.
LINGERING UPPER TROUGH BEHIND THIS FRONT IS STILL APPARENT IN THIS
LATEST MRF RUN...BUT NOT AS PRONOUNCED. INSTEAD OF CONTINUING POPS
WEDNESDAY... WILL WORD DECREASING CLOUDINESS.

PRELIMINARY NUMBERS...
TLH 060/074 050/075 2100
PFN 058/070 053/070 3-00
DHN 052/069 047/073 2-00
ABY 053/065 047/070 3-00
VLD 059/072 048/074 3-00

.TLH...
.AL...NONE.
.GA...NONE.
.FL...NONE.

TJT

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 3, 5:26 AM ESTSpecial Marine WarningTAE2 hr
Apr 3, 6:50 PM ESTSevere Thunderstorm WarningTAEDecatur, Grady100 min
Apr 3, 4:26 PM ESTSevere Thunderstorm WarningTAECalhoun, Liberty94 min
Apr 3, 4:53 PM ESTSevere Thunderstorm WarningTAECalhoun, Liberty97 min
Apr 3, 5:34 PM ESTSevere Thunderstorm WarningTAEGadsden116 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2002Severe Thunderstorm Warnings in Florida, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.